North Dakota, 2009Lightning Strike in North Dakota, September 8, 2009
September 8, 2009 · NWS BIS · 1 event in 1 county or zone
A thunderstorm complex moving through the Minot area resulted in lightning striking and damaging a townhouse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex moving through the Minot area resulted in lightning striking and damaging a townhouse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 7, 9:25 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 7, 9:25 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1025 PM CDT MON SEP 7 2009
.UPDATE...
FRONTAL PRECIPITATION HAS FAILED TO INCREASE IN COVERAGE AS THE
MIDDLE LEVEL SHORTWAVE OVER CENTRAL NORTH DAKOTA APPEARS TO BE
MORE SHEARED THAN NECESSARY FOR BREAKING THE STRONG CAP EVIDENT IN
THE BISMARCK 00 UTC SOUNDING. SO...POPS HAVE BEEN ADJUSTED
ACCORDINGLY.
&&
.PREV DISCUSSION... /ISSUED 403 PM CDT MON SEP 7 2009/
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE MAIN CONCERNS IN THE NEAR TERM ARE PRECIPITATION CHANCES THROUGH
TUESDAY AND POSSIBLE SEVERE WEATHER/HEAVY RAIN THREAT TONIGHT AND
TUESDAY.
CURRENTLY...A SLOW MOVING COLD FRONT STRETCHES FROM NEAR MINOT TO
MOTT. BEHIND THE FOLD FRONT WINDS HAVE BEEN GUSTING INTO THE MID
20S. ALOFT...A DEEP TROUGH IS SLOWLY MOVING EASTWARD OVER THE
CANADIAN PRAIRIES AND NORTHERN PLAINS. TWO PIECES OF ENERGY ARE
EVIDENT IN THAT TROUGH ON WATER VAPOR WITH ONE IN NORTHEAST MONTANA
AND THE OTHER IN CENTRAL MONTANA AND NORTHERN IDAHO.
INSTABILITY IS INCREASING AHEAD OF THE COLD FRONT THIS AFTERNOON
WITH MIXED LAYER CAPE VALUES GENERALLY BETWEEN 1000 TO 2000 J/KG.
WEAK DEEP LAYER SHEAR IS IN PLACE WITH THE JET STREAM FARTHER TO THE
NORTH AND WEST. DESPITE THE RELATIVE LACK OF SHEAR...ISOLATED STRONG
STORMS ARE POSSIBLE THROUGH SUNSET...WITH ISOLATED MARGINAL SEVERE
HAIL OR A WIND GUST APPROACHING 60 MPH NOT OUT OF THE QUESTION. THE
MORE WIDESPREAD CONVECTION...MAINLY POST-FRONTAL AND ELEVATED...IS
EXPECTED OVERNIGHT INTO TUESDAY MORNING. THE NAM/GFS ARE IN GOOD
AGREEMENT REGARDING THE MAIN AXIS OF THE HEAVIEST QPF...GENERALLY
FROM THE MINOT AND BOTTINEAU AREAS...SOUTHWEST THROUGH GARRISON.
STAYED NEAR HPC QPF GUIDANCE...WITH MAX AMOUNTS AROUND 1 TO 1.5
INCHES. WOULD NOT BE SURPRISED TO SEE SOME ISOLATED 2 TO 3 INCH
AMOUNTS THROUGH THE EVENT...OVER AREAS AFFECTED BY SEVERAL ROUNDS OF
RAIN NEAR THE SLOW MOVING BOUNDARY. FFG VALUES ARE QUITE HIGH...AND
THE THREAT OF FLASH FLOODING WOULD SEEM TO BE VERY LOW.
BY TUESDAY AFTERNOON...THE FRONT WILL HAVE PUSHED INTO EASTERN NORTH
DAKOTA. SOME SEVERE WEATHER IS POSSIBLE IN THE SOUTHEAST
COUNTIES...DEPENDING ON THE EASTWARD PUSH OF THE BOUNDARY BY PEAK
HEATING. BY TUESDAY EVENING...THE COLD FRONT WILL PUSH EAST...AND
RAIN IS EXPECTED TO END OVER EASTERN PORTIONS OF THE CWA TUESDAY
NIGHT.
BEHIND THE COLD FRONT...UPPER LEVEL RIDGING IS SLOWLY
BUILDING INTO THE NORTHERN PLAINS WITH SLIGHTLY ABOVE AVERAGE
TEMPERATURES EXPECTED AFTER A COOL DAY BEHIND THE FRONT ON TUESDAY.
DRIER AIR SLOWLY FILTERS INTO THE AREA BEHIND THE COLD FRONT LATE
TUESDAY INTO WEDNESDAY. BY THURSDAY...THERE MAY BE ENOUGH MOISTURE
RETURN TO FUEL ADDITIONAL THUNDERSTORMS...MAINLY OVER THE EASTERN
HALF OF NORTH DAKOTA.
LONG TERM...FRIDAY THROUGH MONDAY...
EXTENDED MODELS IN VERY GOOD AGREEMENT IN DEVELOPING A CLOSED UPPER
LOW OVER CENTRAL/EASTERN NORTH DAKOTA FRIDAY. PER HPC...A GREATER
CONFIDENCE IS BEING PLACED IN THE ECMWF ENSEMBLE SUITE. THIS
SCENARIO CONTINUOUSLY MEANDERS THE UPPER LOW AIMLESSLY OVER THE
NORTHERN HIGH PLAINS THROUGH MIDWEEK NEXT WEEK. BOTTOM LINE IS
EXPECT AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER. HOWEVER THE
PLACEMENT OF SHOWERS STILL UNCERTAIN UNTIL THE LOCATION/MOVEMENT OF
THE UPPER LOW SHOWS BETTER CONSISTENCY BEYOND FRIDAY. THUS FOLLOWED
HPC CLOSELY ON THIS WITH HIGH TEMPERATURES IN THE 60S AND OVERNIGHT
LOWS IN THE 40S. A SLIGHT CHANCE TO CHANCE OF RAIN SHOWERS WILL
COVER THE CWA FRIDAY THROUGH MONDAY.
AVIATION...
A COLD FRONT NOW APPROACHING CENTRAL NORTH DAKOTA WILL STALL OUT
TONIGHT AND THEN MOVE SLOWLY EAST THROUGH TUESDAY. THE COLD FRONT
HAS ALREADY MOVED THROUGH KISN AND KDIK...BUT IT IS STILL WEST OF
KMOT/KBIS/KJMS AS OF 20Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG AND BEHIND THE FRONT AS UPPER LEVEL
DISTURBANCES TRANSLATE THROUGH THE AREA. SOME STORMS WILL PRODUCE
HEAVY RAINFALL AND MAY REDUCE CEILINGS AND VISIBILITIES TO MVFR
STATUS. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DECREASE FROM
WEST TO EAST TUESDAY.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
KINNEY/KS/SCHECK
Hazardous weather outlook, Sep 7, 3:23 PM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT MON SEP 7 2009
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
423 PM CDT MON SEP 7 2009 /323 PM MDT MON SEP 7 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNSET ACROSS WESTERN
AND CENTRAL NORTH DAKOTA. A FEW STRONG STORMS MAY PRODUCE HAIL UP
TO PENNY SIZE AND WIND GUSTS AROUND 50 MPH...BUT THE THREAT FOR
WIDESPREAD SEVERE WEATHER IS LOW. BY LATE EVENING...MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH LOCALLY
HEAVY RAIN POSSIBLE. SOME LOCATIONS MAY RECEIVE AN INCH OR TWO BY
DAY BREAK TUESDAY...MAINLY ACROSS NORTH CENTRAL NORTH DAKOTA FROM
THE MINOT AREA TO AROUND GARRISON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOCALLY HEAVY RAIN WILL CONTINUE INTO TUESDAY MORNING...MAINLY
ACROSS THE NORTH CENTRAL AND NORTHEAST COUNTIES. ADDITIONAL
THUNDERSTORM REDEVELOPMENT IS POSSIBLE BY LATE AFTERNOON OVER THE
SOUTHEAST COUNTIES...MAINLY FROM JAMESTOWN EAST. A FEW SEVERE
STORMS ARE POSSIBLE INTO THE EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TONIGHT...BUT MAY BE NEEDED LATE
TUESDAY AFTERNOON IN THE SOUTHEAST COUNTIES
KINNEY
In the hours before
Local storm report, Sep 8, 12:21 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
121 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM HAIL 1 W BOWMAN 46.18N 103.42W
09/08/2009 M1.75 INCH BOWMAN ND TRAINED SPOTTER
FROM BOWMAN RADAR SITE. HAIL LASTED 2 MINUTES. MOST WAS
PENNY SIZED BUT MANY GOLF BALL SIZED.
&&
JVININGLocal storm report, Sep 8, 12:27 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
127 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL BOWMAN 46.18N 103.39W
09/08/2009 E1.25 INCH BOWMAN ND EMERGENCY MNGR
QUARTER TO HALF DOLLAR SIZE HAIL.
&&
PJASpecial weather statement, Sep 8, 1:17 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
217 AM CDT TUE SEP 8 2009
NDZ011-080815-
WARD-
217 AM CDT TUE SEP 8 2009
...SPECIAL WEATHER STATEMENT...
AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES WEST OF
MINOT TO 35 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS. STREET FLOODING...ESPECIALLY OF UNDERPASSES AND LOW
LYING STREETS ARE POSSIBLE IN MINOT. DO NOT DRIVE INTO WATER COVERED
ROADS.
* THUNDERSTORMS WILL BE NEAR...
DOUGLAS AND 6 MILES SOUTHEAST OF CARPIO BY 230 AM CDT...
FOXHOLM AND DES LACS BY 235 AM CDT...
BURLINGTON BY 250 AM CDT...
MINOT AIR FORCE BASE BY 300 AM CDT...
MINOT BY 305 AM CDT...
LOGAN AND SURREY BY 315 AM CDT...
IF YOU HEAR THUNDER OR SEE LIGHTNING REMAIN INDOORS.
PJA
Special weather statement, Sep 8, 1:22 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
222 AM CDT TUE SEP 8 2009
NDZ011-080815-
WARD-
222 AM CDT TUE SEP 8 2009
...SPECIAL WEATHER STATEMENT...
AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
OF MINOT TO 27 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS. STREET FLOODING...ESPECIALLY OF UNDERPASSES AND LOW LYING
STREETS ARE POSSIBLE IN MINOT. DO NOT DRIVE INTO WATER COVERED ROADS.
* THUNDERSTORMS WILL BE NEAR...
BURLINGTON BY 240 AM CDT...
MINOT AIR FORCE BASE BY 250 AM CDT...
MINOT BY 255 AM CDT...
LOGAN BY 305 AM CDT...
SURREY BY 310 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
PJA
Local storm report, Sep 8, 1:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
223 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST 12 NE DICKINSON 47.00N 102.61W
09/08/2009 E70 MPH DUNN ND TRAINED SPOTTER
THE WIND GUST BLEW OVER A DEAD TREE...10 INCH DIAMETER
AND 16 FEET HIGH. PEA SIZED HAIL AS WELL. ARB OBSERVER.
&&
JVININGLocal storm report, Sep 8, 1:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM TSTM WND GST TAYLOR 46.90N 102.43W
09/08/2009 M63 MPH STARK ND CO-OP OBSERVER
SMALL HAIL.
&&
JVININGLightning, Ward
- When
- September 8, 1:30 AM CST
- Where
- Ward County, Minot
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 48.230, -101.280
An early morning lightning strike caused a fire in the attic of a townhouse complex in Minot. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, September 8, 2009$634,000 · 1.75 in hail · 13 events
- Flash Flooding and Flooding in Kansas, September 8, 2009$362,000 · 11 events
- Flash Flood and Damaging Wind in Arizona, September 8, 2009$51,000 · 52 kt wind · 2 events
- Flooding and Hail in Kentucky, September 8, 2009$20,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$20,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$15,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Tennessee, September 8, 200950 kt wind · 10 events
- Hail in Nebraska, September 8, 20091.5 in hail · 10 events
- Damaging Winds and Heavy Rain in Kentucky, September 8, 2009$9,000 · 52 kt wind · 9 events
- Flash Flood and Damaging Winds in Texas, September 8 to 9, 2009$12,000 · 56 kt wind · 5 events
- Flash Flood and Hail in South Dakota, September 8, 2009$5,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Colorado, September 8, 20091 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195547.